Thunderstorm Wind, Polk
- When
- June 30, 10:30 PM CST
- Where
- Polk County, 2.71 mi WNW of Fertile Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.570, -96.350
Strong winds blew down fifty foot tall pine trees.
Thunderstorms formed over south central North Dakota during the early evening, tracking into portions of east central North Dakota a little later. These storms gradually weakened as the sun went down, but one dying storm did manage to produce strong winds and hail near Fertile, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed over south central North Dakota during the early evening, tracking into portions of east central North Dakota a little later. These storms gradually weakened as the sun went down, but one dying storm did manage to produce strong winds and hail near Fertile, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 7:30 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 830 PM CDT SAT JUN 30 2012 .DISCUSSION... FORECAST CHALLENGE TONIGHT IS THUNDERSTORM POSSIBILITY PRIMARILY IN THE SOUTHERN FORECAST AREA. CURRENT THUNDERSTORM ACTIVITY IN SOUTH CENTRAL ND IS ON THE NORTHERN EDGE OF THE MAIN INSTABILITY AXIS AS PER SPC HOURLY MESOSCALE GRAPHICS. DUE TO NO SIGNIFICANT LOW LEVEL JET DEVELOPING TONIGHT AND THE LOSS OF HEATING WITH THE APPROACHING SUNSET...ANY SEVERE THREAT SHOULD SUBSTANTIALLY DIMINISH AFTER 04Z. LINGERING GENERAL THUNDERSTORM ACTIVITY OR SHOWERS MAY PASS ACROSS THE SOUTHERN FORECAST AREA OVERNIGHT. DUE TO THE SLOW MOVEMENT OF THE ACTIVITY...SOME ISOLATED LOCATIONS MAY RECEIVE UP TO A HALF INCH OF RAINFALL FOR THE REMAINDER OF THE EVENING...GENERALLY SOUTH OF THE INTERSTATE 94 CORRIDOR. HOWEVER...HAVE UPDATED SOUTHWESTERN ZONES FOR THE POSSIBILITY OF SEVERE AND INCREASED QPF AMOUNTS FOR THE NEXT 3 HOURS. CURRENT GRIDS LOOK IN REASONABLE SHAPE REGARDING TEMPERATURE AND WIND TRENDS. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH 00Z MONDAY. VFR CEILINGS MAY DRIFT ACROSS THE SOUTHERN FORECAST AREA OVERNIGHT DUE TO WEAKENING THUNDERSTORMS IN SOUTH CENTRAL ND. IF NO OTHER ACTIVITY DEVELOPS..THE CURRENT THUNDERSTORMS MAY PASS TO THE SOUTH OF KFAR. THE TAF FOR KFAR MAY BE AMENDED FOR VCTS IN THE NEXT 1-2 HOURS IF THE CURRENT TRAJECTORY DOES NOT HOLD. SURFACE WINDS...AWAY FROM ANY THUNDERSTORM ACTIVITY...LOOK TO REMAIN LIGHT AND VARIABLE OVERNIGHT INTO SUNDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BRAMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT SAT JUN 30 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 649 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS THE SHEYENNE AND SOUTHERN RED RIVER VALLEYS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT DURING THE AFTERNOON AND EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...AND THERE SHOULD BE SOME CLEARING DURING THE AFTERNOON HOURS. WITH SUNSHINE EXPECTED TO MAKE THE ATMOSPHERE UNSTABLE...ALONG WITH VERY WEAK LOW PRESSURE MOVING INTO THE AREA...STORMS COULD REDEVELOP LATER IN THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SYSTEM MOVING THROUGH THE NORTHERN PLAINS ON MONDAY WILL AGAIN BRING ANOTHER CHANCE FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS ACROSS PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL MINNESOTA...AND NORTHWESTERN MINNESOTA. EXACT TIMING AND PLACEMENT OF THE BEST SEVERE WEATHER CHANCES IS STILL SOMEWHAT UNCERTAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 824 PM CDT SAT JUN 30 2012 NDZ038-010230- BARNES ND- 824 PM CDT SAT JUN 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 930 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SANBORN AND ROGERS AROUND 830 PM CDT. BALD HILL DAM AROUND 835 PM CDT. VALLEY CITY AROUND 840 PM CDT. ORISKA AROUND 855 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 274 AROUND 825 PM CDT...AND MILE MARKER 303 AROUND 855 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4707 9773 4675 9770 4690 9842 4713 9845 TIME...MOT...LOC 0124Z 279DEG 43KT 4701 9830 DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1121 PM CDT SAT JUN 30 2012 MNZ001-002-015-022-010515- EAST POLK MN-MAHNOMEN MN-NORMAN MN-WEST POLK MN- 1121 PM CDT SAT JUN 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN NORMAN AND NORTHERN MAHNOMEN COUNTIES UNTIL 1215 AM CDT... AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FERTILE...OR 40 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FERTILE AROUND 1125 PM CDT. FLAMING AROUND 1130 PM CDT. RINDAL AND RANUM AROUND 1140 PM CDT. WINGER AROUND 1150 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4757 9556 4723 9557 4748 9653 4765 9646 TIME...MOT...LOC 0420Z 286DEG 30KT 4754 9636 BRAMER
The Fargo/Grand Forks radar (KMVX), 73 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong winds blew down fifty foot tall pine trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383233, 383234.